Hi everyone
I am very new to this so please excuse me if i have put things in the wrong places.

My dad has had diabetes (Type 2)now aged 86 for the past 25 years - firstly under control with diet, then tabs and when he was diagnosed with another immune disorder some 10 years ago they put him on Prednisone. When that happened he was then put on insulin to manage his diabetes. It appears that the levemir makes him alomst nauseated and so fatigued and fogged in the head - he cannot literally stay awake - almost like he has sleeping sickness. he has been tested for everything under the sun - and they diagnose him as healthy beyond his years apart from his diabetes.

Before being on levemir he was on Lantus and this was even worse for him. Mum organises his insulin rotuines and the docs just do not believe that he is so debilitated within 1 hour of taking insulin. He can awake feeling alive and well, and within 30 mins to 60 mins he has become a vegetable, feeling ill and so tired that he cannot function.

Whilst being 86, when he feels well he is a vibrant and healthy man...he has sailed for many years and he has strength well beyond other men for his age. Prior to levemir jab he can be singing, fun, active, planning his day but after the levemir jab he is vegetative.

We have been playing with his insulin out of desperation. Docs suggested he has 32 units per day.....this was usually in the morning but it obliterated his day totally, until the evening when he started to feel normal again. So his last few years in his retirement have been spent fighting this exhaustion.

He now has 18 units at 10pm (then wakes with levels 0f 7 to 9 ish...he then peaks at lunchtime around 15, and then his levels reduces by 6/7pm to 12 before bed often. If he has more insulin at night he feels sicker/more tired in the morning when he awakes.

He has been having 12 units in morning, but is then sick. We have been trying to reduce the morning dose but worried that he peaks so much in the lunchtime/day. His breaky is usually very weak coffee, cottage cheese with some pawpaw, 1 toast with sparse honey. We have been trying to introduce a better protein breakfast but he just feels like it in just not worth it.

Does anyone else have this reaction with levemir...is it the levemir??? We have NO DOUBT that it is due to our trials. My mum feels like she is now poisoning him with this drug.....docs have been useless

Please needing all advice and help...moimoi and daughter!!!!

Views: 113

Reply to This

Replies to This Discussion

Sorry your dad is having these problems, moimoi, his life should be easier not harder at this stage of life. I don't know why it is happening and it sounds like his doctors don't either. The only alternative I can see (short of underdosing and letting his blood sugar run high, seeing that as the lesser of two evils) is a pump. When you use a pump it only uses rapid acting insulin, no long acting. You don't say, so I'm assuming he has no problems with his mealtime insulin. Unfortunately a pump is some work to learn. Too bad nobody suggested that when he first started the problems!

Ok, I'm confused. I just reread your post. You don't mention his fast acting insulin at all. Doesn't he take one of those before mealtime?

Thanks Zoe. In the beginning he was on short acting and then they just replaced this with lantus as the wonder drug and then replaced with levemir....he has not been on any short acting whilst on the long acting ones??? Docs are happy with his control, but we are stuck with this balance as you well described.....

Could short acting have less of a crippling effect re fatigue??

Maybe he needs a short acting in addition. It is now rare for him to have a hypo.....but he can haver one but his levels may be around 15?? It doesn't make sense.

How can people tell if there bodies make insulin at around what time??

Can you have the symptoms of a hypo (fainting/sweats etc) but your levels be high??

The interesting thing is that when ill after levemir, if he eats then somtimes he does feel a bit better.

A combination of short acting for mealtime and long acting for the "background insulin" is the standard of care. Is he seeing just a family doctor? He might want to see an endo. I don't know know any reason why using Levemir alone to cover all his insulin needs could cause those effects but at least if he were on both he would need less Levemir which might help. (And would be a lot simpler solution than starting a pump at his age)

Has his local GP/diabetic doctor but we have made appointment to see an specialist endo in 3 weeks........what you suggest does make sense, cos all i read talks about levemir as the background insulin, and yes trying to fathom a pump at his age would be too much of a challenge...

We don't remember much about his physical responses to short acting in the early years but mum thinks he did have a few hypos in the midst of being under relatively good control, hence the intro of lantus, but with nothing else as far as short acting.

thanks for your help!

Oh, you're very welcome, my heart goes out to someone his age and so vital having to suffer like that! Adding a bolus (fast acting) insulin will reduce the Levemir dose because it's trying to do the work of both, but it won't solve the problem. Perhaps someone else will respond with some other thoughts about what he is experiencing, and for sure the endo might. Perhaps it is interacting with something else he is taking, or he needs some kind of supplement, there are lots of possibilities.

A few hypos aren't unusual, but with time you can all narrow down the mealtime doses to avoid it much of the time (and treat it easily with glucose tabs when it happens).

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

DHF Partners with HelpAround in an Effort to Connect People Touched by Diabetes

  Leer en español Technology has the amazing ability to ease the stress associated with diabetes; It simply makes our lives a little more bearable. That’s why we are excited to announce DHFs partnership with HelpAround. This new application will help Read on! →

La Diabetes Hands Foundation y HelpAround uniendo las personas tocadas por la diabetes

  Para nuestra comunidad de diabetes la tecnología ha venido a llenar muchos vacíos y a hacer de nuestras vidas un poco mas llevaderas. Eso mismo nos proporciona una nueva aplicación de geo-localización llamada HelpAround (Ayuda a tu alrededor). HA Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service